Colorado, 2008

Lightning Strike in Colorado, July 6, 2008

July 6, 2008 · NWS GJT · 1 event in 1 county or zone

Lightning struck a family in Pitkin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a family in Pitkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 6, 2:19 AM MST, 9 hours 41 minutes earlier.

Area forecast discussion, Jul 6, 2:19 AM MST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 AM MDT SUN JUL 6 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A WEAK TROUGH AND EMBEDDED WEAK VORT MAXES WILL SLOWLY EXIT THE
FORECAST AREA TO THE EAST TODAY. THE BANK OF MID CLOUDS OVER WESTERN
CO AND ISOLATED SHOWERS WILL MOVE AND ERODE TO THE EAST AS WELL.
THOUGH SURFACE DEW POINTS OVER UT REMAIN IN THE LOWER 40S THE MID
LEVELS DRY OUT QUITE A BIT. THE 00Z SLC SOUNDING HAD A PW VALUE OF
.47 ...3/10S OF AN INCH LESS THAN THE GJT PW. THIS IS THE AIRMASS
THAT WILL ADVECT OVER THE FORECAST AREA TODAY. THE DRIER CONDITIONS
ARE EVIDENT IN THE CLEAR SKIES OVER UT...SO HAVE LOWERED CLOUD COVER
AND POPS FROM THE WESTERN 2/3RDS OF THE FORECAST AREA TODAY AND
TONIGHT. WITH MORE SUN EXPECTED HAVE INCREASED MAX TEMPS A DEGREE OR
TWO AS WELL.

MONDAY AND MONDAY NIGHT...ANOTHER WEAK TROUGH WILL MOVE OVER THE
AREA...BUT THIS ONE LOOKS LESS IMPRESSIVE THAN THE DISTURBANCE THAT
BROUGHT ALL THE CLOUD TO THE FORECAST AREA ON SATURDAY. RENO SOUNDING
SHOWED LITTLE MOISTURE BENEATH THIS DISTURBANCE SO HAVE PLAYED DOWN
EXPECTED WEATHER FOR MONDAY. KEPT SLIGHTLY HIGHER POPS IN THE MOST
MTS...WITHIN THE 20-30 PERCENT RANGE...BUT LEFT POPS OVER LOWER
ELEVATIONS AT ISOLD OR LESS. MADE LITTLE CHANGE IN MAX AND MIN
TEMPS.

.LONG TERM...TUESDAY THROUGH SUNDAY...
MODEL CONSISTENCY CONTINUES TO BE VERY GOOD THROUGH THE NEXT
WEEKEND. THE PERIOD BEGINS WITH A HIGH PRESSURE RIDGE OVER THE
WESTERN CONUS EXTENDING OFF THE COAST. A SECOND HIGH CENTER IS
LOCATED TO OUR SOUTHEAST...BUT THE WESTERN ONE IS THE STRONGER OF THE
TWO. THE WESTERN RIDGE GETS FLATTENED AS THE EASTERN RIDGE AMPLIFIES.
INITIALLY THE LIGHT NORTHWEST FLOW ALOFT WILL ACT TO SUPPRESS
CONVECTION...BUT STILL CHOOSE TO BROADBRUSH A SLIGHT CHANCE OVER THE
MOUNTAINS ON TUE. THEN AS THE PRESSURE INCREASES TO OUR EAST EXPECT
SUBTROPICAL MOISTURE TO MOVE NORTHWARD TOWARDS THE AREA. THIS WILL
BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. MODELS INDICATE
A WEAK SURGE FOR WED...SO HAVE INCREASED POPS A LITTLE MAINLY
SOUTH. TEMPS WILL REMAIN ON THE WARM SIDE...JUST A LITTLE ABOVE
NORMAL...AND BE LARGELY DEPENDENT ON CLOUDS AND PCPN.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP THIS
AFTERNOON AND EVENING...WITH THE HIGHEST AREAL COVERAGE OVER THE
COLORADO MOUNTAINS. GUSTY WINDS AND BRIEF HEAVY RAIN WILL ACCOMPANY
THE STORMS. EXPECT LOCAL MVFR VIS AND CIGS NEAR SOME STORMS...MAINLY
OVER THE MOUNTAINS. STORMS WILL DECREASE AFTER 04Z THIS EVENING.

&&

.HYDROLOGY...
MOUNTAIN SNOWPACK CONTINUES TO DWINDLE AND RUNOFF WILL GRADUALLY
DECREASE RESULTING IN A SLOW LOWERING OF RIVER AND STREAM FLOWS
THROUGH EARLY NEXT WEEK. ALTHOUGH WATER LEVELS ARE DECREASING...
FLOWS REMAIN COLD...SWIFT...AND TURBULENT.  CAUTION IS URGED WHEN
AROUND RIVERS AND STREAMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 6, 2:20 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 AM MDT SUN JUL 6 2008

COZ001>014-017>023-UTZ022>025-027>029-071000-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
320 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGH
TERRAIN THIS AFTERNOON...WITH STORMS DRIFTING OVER THE LOWER
VALLEYS LATE IN THE DAY. MOST OF THE THUNDERSTORMS WILL DIMINISH
WITHIN A FEW HOURS AFTER SUNSET.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH RESULTING IN SWIFT AND
DANGEROUS CURRENTS. FOR MORE DETAILED INFORMATION ON RIVER LEVELS IN
THE REGION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH RESULTING IN SWIFT AND
DANGEROUS CURRENTS.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
EACH DAY...MAINLY OVER THE HIGH TERRAIN. GUSTY WINDS...SMALL HAIL...
AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

CJC/EH

The radar

The Grand Junction radar (KGJX), 122 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pitkin

When
July 6, 12:00 PM MST
Where
Pitkin County, 9.5 mi S of Aspen
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.042, -106.800

A family of five from Idaho were all struck by lightning while hiking on the American Lake Trail, about 9.5 miles south of Aspen. A 15-year-old girl was revived after being administered CPR. A 17-year-old boy was burned on the soles of his feet. The other three family members did not receive any significant injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100415.